Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Melbourne, FL

August 14, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 2005, 3:09 PM EDT for Brevard County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 3:09 PM EDT (19:09 UTC)
Expired
Aug 14, 2005, 4:15 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 34 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:14 PM EDTHAIL 0.51 S Titusville, FLDIME SIZE HAIL SOUTH OF ROUTE 50

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2811 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 141909
SVRMLB
FLC009-142015-
/O.NEW.KMLB.SV.W.0098.050814T1909Z-050814T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
309 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...TITUSVILLE AIRPORT...TITUSVILLE...
  SHARPES...ROCKLEDGE...PORT SAINT JOHN...MERRITT ISLAND...COCOA

* UNTIL 415 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TITUSVILLE   
AIRPORT...AND MOVING SOUTH AT 5 TO 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT SAINT JOHN BY 320 PM EDT
  SHARPES BY 325 PM EDT
  CANAVERAL ACRES...CANAVERAL GROVES AND 7 MILES WEST OF COCOA BY 335
  PM EDT
  8 MILES WEST OF ROCKLEDGE BY 350 PM EDT
  9 MILES WEST OF VIERA BY 405 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2858 8075 2858 8095 2811 8086 2812 8065

$$

RL
2 follow-up statements
000 
WWUS52 KMLB 141917
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT SUN AUG 14 2005

FLC009-142015-
/O.CON.KMLB.SV.W.0098.000000T0000Z-050814T2015Z/
BREVARD FL-
315 PM EDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
CENTRAL BREVARD COUNTY...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR TITUSVILLE AIRPORT...MOVING SOUTH AT 5 MPH. 

AT 315 PM A SPOTTER JUST SOUTH OF TITUSVILLE REPORTED DIME SIZE HAIL 
AT STATE ROAD 50.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLWOOD BY 325 PM EDT
  PORT SAINT JOHN BY 350 PM EDT
  SHARPES BY 410 PM EDT
 
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2858 8075 2858 8095 2811 8086 2812 8065

$$

JP
000 
WWUS52 KMLB 142006
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT SUN AUG 14 2005

FLC009-142015-
/O.CON.KMLB.SV.W.0098.000000T0000Z-050814T2015Z/
BREVARD FL-
404 PM EDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
CENTRAL BREVARD COUNTY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG TO SEVERE THUNDERSTORM OVER COCOA BEACH AND CAPE 
CANAVERAL. OTHER STRONG STORMS OVER ROCKLEDGE TO VIERA WILL DRIFT 
SOUTH ALONG THE INTERSTATE 95 CORRIDOR.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 2855 8061 2849 8078 2827 8085 2831 8054

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:50 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 14, 2:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SUN AUG 14 2005

.DISCUSSION...

...HOT AND HUMID WITH DECREASING RAIN CHANCES THIS WEEK...

DIURNAL CONVECTION HAS GOTTEN AN EARLIER START THAN YESTERDAY.  A
FEW WELL DEVELOPED STORMS HAVE DEVELOPED OVER BREVARD AND EAST
ORANGE...THOUGH OVERALL COVERAGE IS STILL LIMITED.  CONVECTION ALONG
THE WEST COAST SEA BREEZE IS MUCH MORE EXTENSIVE AND IS MAKING SLOW
BUT STEADY PROGRESS INLAND. CONVECTION PROBABLY HAS GOTTEN AN
EARLIER START DUE TO AN H50 VORT AXIS OVER THE S PENINSULA...ITS
DESTABILIZING EFFECTS ARE GENERATING MORE FAVORABLE LIFT CONDITIONS
IN THE MID LEVELS.

WITH STORM ACTIVITY ALREADY WELL UNDERWAY...MUCH OF THE AVAILABLE
ENERGY MAY BE BLED OFF BY 00Z...AS OPPOSED TO YESTERDAY WHERE LATE
DEVELOPMENT ALLOWED FOR MAXIMUM DESTABLIZATION OVER THE CWA.  QUITE
POSSIBLE THE COMBINED EFFECTS OF EARLY CONVECTION AND THE MARINE
MODIFIED AIR WILL CHOAK OFF CONVECTIVE ACTIVITY ALL TOGETHER OVER
THE COASTAL COUNTIES.  WEAK STEERING FLOW WILL PREVENT ANY LATE
FORMING STORMS OVER THE INTERIOR FROM COVERING A WIDE AREA.  PLAN TO
GO WITH ISOLD COVERAGE INTERIOR...SILENT 10% OVER THE COAST...WITH
NIL WX AFT 03Z.

STRONG UPPER HIGH WILL BUILD OVER THE AREA FROM THE EAST INTO MID
WEEK WHICH WILL SIGNIFICANTLY REDUCE COVERAGE OF RAIN/STORMS
TUE-THU. WILL GRADUALLY TREND POPS DOWNWARD MON-TUE (30% INTERIOR/
20% COAST) THEN ISOLATED (20%) EVERYWHERE WED-THU. DO NOT BE
SURPRISED IF RAIN CHANCES ARE REMOVED FOR WED AND/OR THU IN LATER
FORECASTS FOR PORTIONS OF THE AREA. WILL GRADUALLY TREND RAIN
CHANCES UPWARDS FRI-SAT AS UPPER HIGH WEAKENS A BIT BUT WILL REMAIN
BELOW XGFS MOS GUIDANCE.

PRIMARY CONCERN THIS WEEK WILL BE NO RELIEF FROM THE HIGH HEAT
INDICES. MAX TEMPS WILL REACH MID 90S EACH DAY INTERIOR AND LOW 90S
COAST. HEAT INDICES WILL REACH NEAR 105 WHICH IS NOT ALL THAT
UNUSUAL FOR FLORIDA IN AUGUST BUT IT WILL BE PROLONGED DUE TO LACK
OF CLOUD COVER AND RAIN.

&&

.MARINE...GOOD BOATING CONDITIONS TO CONTINUE AS LOW LEVEL RIDGE
AXIS REMAINS ACROSS THE FL PENINSULA NEXT SEVERAL DAYS. IN GENERAL A
LIGHT OFFSHORE FLOW IN THE MORNING WILL TRANSITION TO AN ONSHORE
FLOW BY AFTERNOON AS THE EAST COAST SEA BREEZE DEVELOPS...FIRST
ALONG THE TREASURE COAST. PRIMARY CONTRIBUTION TO WAVE HEIGHT WILL
CONTINUE TO BE A SMALL LONG PERIOD SWELL. WIND WAVES WILL BE
NEGLIGIBLE.

&&

.AVIATION...
SCT IFR TSRA OVER COASTAL COUNTIES N OF KMLB THRU 22Z...ISOLD S OF
KMLB.  POSSIBLE LIFR TSRA KMCO/KSFB BETWEEN 22Z AND 01Z.  VFR
CONDITIONS ALL SITES BY 04Z...CONTINUING THRU 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  93 /  10  30  10  20
MCO  76  95  76  95 /  20  30  20  20
MLB  76  92  77  92 /  10  20  10  20
VRB  76  92  77  91 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM....KELLY
Hazardous weather outlook, Aug 14, 5:30 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
530 AM EDT SUN AUG 14 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141800-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
530 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE AND NUMEROUS BOUNDARIES FROM SEA BREEZES...LAKE BREEZES
AND STORM OUTFLOWS TO PRODUCE SCATTERED LIGHTNING STORMS TODAY.
ISOLATED STORMS WILL BEGIN TO FORM MIDDAY...ESPECIALLY ALONG THE
DEVELOPING SEA BREEZE SOUTH OF CAPE CANAVERAL. STORMS WILL BECOME
SCATTERED OVER THE INTERIOR SECTIONS MID TO LATE AFTERNOON. THE
ACTIVITY WILL DRIFT FROM THE INTERIOR TOWARD THE EAST COAST...MAINLY
NORTH OF THE CAPE...LATE AFTERNOON AND EARLY EVENING. A FEW STRONGER
STORMS WILL FRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS
BETWEEN 50 AND 60 MPH AND COIN SIZED HAIL.

...FLOOD IMPACT...
STORMS WILL MOVE SLOWLY AND BE CAPABLE OF DROPPING HEAVY RAIN IN A
SHORT PERIOD OF TIME. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE
POSSIBLE. THESE HEAVY RAINS WILL RESULT IN CONSIDERABLE PONDING
OF WATER ON ROADS AND LEAD TO SOME MINOR FLOODING...ESPECIALLY IN
AREAS WHICH HAVE RECEIVED RECENT HEAVY RAINS.

...RIP CURRENT IMPACT...
SWELLS FROM DISTANT TROPICAL STORM IRENE WILL CONTINUE TO IMPACT THE
COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A HIGHER RISK
FOR DANGEROUS RIP CURRENTS. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW LIGHTNING STORMS WILL OCCUR NEAR THE INTRACOASTAL WATERS MIDDAY
TO EARLY AFTERNOON AS THE SEA BREEZE FORMS. STORMS ARE EXPECTED TO
DRIFT BACK TOWARD THE EAST COAST LATE AFTERNOON AND EARLY EVENING...
ESPECIALLY FROM CAPE CANAVERAL NORTHWARD. FREQUENT LIGHTNING STRIKES
AND WIND GUSTS TO 35 KNOTS WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STORM COVERAGE WILL DECREASE EARLY TO MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION THROUGH A DEEP LAYER...LIMITING MOISTURE
AND INSTABILITY. OCEAN SWELLS WILL CONTINUE INTO THE EARLY WEEK...
ALONG WITH AN INCREASED RISK FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

GLITTO

In the hours before

Special weather statement, Aug 14, 2:15 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT SUN AUG 14 2005

FLZ045-141915-
ORANGE-
215 PM EDT SUN AUG 14 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL ORANGE COUNTY...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BITHLO...
MOVING SOUTHEAST AT 5 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW
Special weather statement, Aug 14, 2:42 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SUN AUG 14 2005

FLZ147-141930-
NORTHERN BREVARD COUNTY-
242 PM EDT SUN AUG 14 2005

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
EXCESSIVE LIGHTNING STRIKES OVER NORTHERN AND CENTRAL BREVARD
COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS DEVELOPING OVER NORTHERN AND CENTRAL BREVARD COUNTY CAPABLE
OF PRODUCING STRONG WIND GUSTS AND DANGEROUS CLOUD TO GROUND
LIGHTNING OVER TITUSVILLE...MOVING SOUTHEAST AT 5 MPH. ADDITIONAL
STORMS WILL DEVELOP OVER PORT SAINT JOHN AND COCOA.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KENNEDY SPACE CENTER...TITUSVILLE...COCOA VILLAGE AND
SHARPES.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:53 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.